I started Lamictal about 8 weeks ago and have gained 16 lbs. also my headaches have increased. I was put on it for seizures and headaches and I asked the Neurologist 2 days ago can it make you gain weight, his answer was short and he got aggitated NO. I beg to differ. My ankles and legs are so swollen it hurts to walk, I've had to resort to Lasix on my own which I have a little success so far in the last 2 days, but the Dr. denies everything and acts like I'm crazy.
4 Aug 2012
I would call the pharmacist and ask him if it can cause fluid retention. I didn't find that in the list, but maybe he knows more. Headaches is a side effect. Lamictal usually causes weight loss. Your neurologist takes the prize for jerk of the day on his answer. If the pharmacist says no fluid retention, I would call my primary and make an appt. See what he says. It may be unrelated.
4 Aug 2012
Anything is possible with those types of meds. When I was on 2000 mg of Depakote, I gained 25 pounds of water weight in two weeks. I looked like a marshmallow and felt awful. It took a month of lasix to get rid of the weight AFTER I stopped the med. My doc told me the chances of weight gain on Lamictal are less, but as I said any adverse reaction is possible at any time. You might want to call your pharmacist to make sure you are not having a drug interaction with any other meds you are on. Then call the neurologist and make an appointment so he can see your situation. Might be your best best. You are paying him well for his services. You deserve answers.
Do what thou must to get his attention.
Peace and great luck.
4 Aug 2012
Hello Rhonda62. In regards to weight gain, between 1 to 5% of people taking Lamictal for Manic Depression/Bi-polar Disorder saw an increase in thier weightt. People taking Lamictal for seizures saw no weight increase. In regards to headaches, close to 29% of people taking Lamacital, reported headaches as a common normal side effect to taking the drug.. All of the above are results from clinical studies. Regards, pledge
4 Oct 2012
I have gained about 35 pounds since I started taking Lamictal about 3 years ago. I also just visited my doctor because of headaches and fluid in my legs. I know I'm over 40 now, but I really don't eat alot so I am definitely gonna talk to my pdoc about changing from lamictal to something else. I'm kind of scared to get off the lamictal because it has been working very well with my Bi-Polar and I haven't had any severe depression since I been on it.
27 Jul 2013
I started lamictal about 6 months ago. Water retention was horrible. I gained 12 lbs. I since stopped (approximately 1 week ago), have dropped over 3 lbs and can finally remove my rings!! I whole heartedly believe this medication causes water retention and possibly weight gain!
28 Jul 2013
I don't remember gaining weight when I started taking it. I did gain about 40 pounds within the last couple years, but never connected it to lamictal until now, that I'm slowly cutting it down. First of all, I STRONGLY recommend to change doctors. My former psychiatrist prescribed it as a "mood stabilizer that would help with anxiety" (I do have a Generalized Anxiety Disorder), and it made me sick while starting to take it. I have now informed my new shrink that I wanted it out of my system and I've been dropping it by 25mg every two weeks... I had already started to lose weight before, but I literally lost 6 pounds last week as I cut down another 25mg... Most of it has obviously been water. If I see a(n even more) noticeable weight and water retention weight as I continue to cut it down and get to stop taking it, I will let you know.
4 Jan 2014
Whenever someone tries to minimalize your symptoms Or complaints I think it's time to seek out another doctor. You won't get the truth from the pharmaceutical company. Don't let anyone tell you what you know and feel is the truth Influence your decision to at least discuss it with a doctor. I have had the same problems myself. Hope this helps. If you can't even discuss your side effects with your doctor There's a problem.
5 Jan 2014
I didn't know water retention was a side effect of Lamictal. I surely would have had a fit and told my doctor I wanted off of it if that happened to me: / ( I am so weight conscious). Fortunately, I wasn't on it for too long (I take meds for Epilepsy), I developed a bad rash on my arm, which is one of the signs of allergy, and had to go off of it immediately. After reading the above posts, I'm happy that I was allergic to it!
- Lamictal Information for Consumers
- Lamictal Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lamictal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... and since I have been on suboxone I have gained 45lbs quickly. The weight gain first presented itself as fluid retention with severe peripheral ...
7 answers • 21 Aug 2009
my feet ankles calfes and thight are VERY swollen looks like with fluid ive been complaining to my docor about my 80 lb weight gain in 6 months but ...
1 answer • 5 Mar 2010
Im 49, have been on mirena for about 3 years. I have been gaining weight (30 lbs), which is not normal for me always been thin, constant headaches ...
1 answer • 4 Oct 2011
I have had Hashimotos since I was 13. Ive always taken synthroid. I'm just now experiencing severe fluid retention in my legs, ankles, feet, ...
3 answers • 25 May 2012
I am on Lamictal XR 800mg daily, but have had three break through seizures last year. Was on Depekote ER 1500mg and Lamictal 250mg for 3.5 years and ...
1 answer • 20 Feb 2013